In the early 1950s, several deaths occurred due to kidney toxicity following EDTA treatment. At that time, the dosage used was around 10 grams per infusion. The recommended dose now is 3 grams.
kidney toxicity is related to the quantity of the dose and the rate of infusion. Experienced therapists adjust the dosage to ensure that the infusion won't harm the kidneys. Research has shown that properly administered Chelation therapy can improve kidney function, especially if there is any existing impairment to this vital organ.
However, in the case of very elderly patients, individuals with low parathyroid activity, or those suffering from heavy metal toxicity that is damaging the kidneys, treatment should be modified to use less EDTA less frequently (perhaps once per week). Heavy metals, particularly lead, aluminum, cadmium, mercury, nickel, copper, and arsenic, are most likely to cause kidney damage during infusion therapy.
Renal function tests should always be performed before starting Chelation therapy. In cases of significant renal impairment, lower dosages of EDTA infusions should be used with extreme caution. It's also essential to ensure that the patient has sufficient rest periods between infusions.
Excessive Removal of Calcium
If, due to inexperience or error, there is too rapid an infusion or too much EDTA used, calcium levels in the blood can drop rapidly, resulting in cramps, convulsions, and other issues. An injection of calcium gluconate can swiftly rectify such a situation.
Side effects are uncommon when Chelation is used at FDA-approved doses and infusion rates. A burning sensation at the site of delivery into the vein is common. Rarer side effects may include fever, headache, nausea, stomach upset, vomiting, a drop in blood pressure, and hypocalcemia. kidney toxicity is a safety concern but rarely occurs when EDTA is administered correctly.
Chelation therapy can be hazardous. In August 2005, botched Chelation therapy resulted in the death of a 5-year-old autistic boy. A non-autistic child died in February 2005, and a non-autistic adult died in August 2003, all due to cardiac arrest caused by hypocalcemia during Chelation therapy.